A proof of the Breuil-Schneider conjecture in the indecomposable case

Abstract

This paper contains a proof of a conjecture of Breuil and Schneider on the existence of an invariant norm on any locally algebraic representation of $\mathrm{GL}(n)$, with integral central character, whose smooth part is given by a generalized Steinberg representation. In fact, we prove the analogue for any connected reductive group $G$. This is done by passing to a global setting, using the trace formula for an $\mathbb{R}$-anisotropic model of $G$. The ultimate norm comes from classical $p$-adic modular forms.

  • [AT] E. Artin and J. Tate, Class Field Theory, AMS Chelsea Publishing, Providence, RI, 2009.
    @book {AT, MRKEY = {2467155},
      AUTHOR = {Artin, Emil and Tate, John},
      TITLE = {Class Field Theory},
      NOTE = {Reprinted with corrections from the 1967 original},
      PUBLISHER = {AMS Chelsea Publishing, Providence, RI},
      YEAR = {2009},
      PAGES = {viii+194},
      ISBN = {978-0-8218-4426-7},
      MRCLASS = {11-01 (11R37)},
      MRNUMBER = {2467155},
      ZBLNUMBER = {1179.11040},
      }
  • [B] T. Barnet-Lamb, T. Gee, D. Gereghty, and R. Taylor, Local-global compatibility for $l=p$. I, II.
    @misc{B,
      author={Barnet-Lamb, T. and Gee, T. and Gereghty, D. and Taylor, R.},
      TITLE={Local-global compatibility for $l=p$. {I},
      {II} },
      NOTE={\arxiv{1105.2240}},
      ARXIV={1105.2242},
     }
  • [BH] A. Borel and G. Harder, "Existence of discrete cocompact subgroups of reductive groups over local fields," J. Reine Angew. Math., vol. 298, pp. 53-64, 1978.
    @article {BH, MRKEY = {0483367},
      AUTHOR = {Borel, A. and Harder, G.},
      TITLE = {Existence of discrete cocompact subgroups of reductive groups over local fields},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik},
      VOLUME = {298},
      YEAR = {1978},
      PAGES = {53--64},
      ISSN = {0075-4102},
      CODEN = {JRMAA8},
      MRCLASS = {22E50 (22E40)},
      MRNUMBER = {0483367},
      MRREVIEWER = {Gopal Prasad},
      ZBLNUMBER = {0385.14014},
      }
  • [Br] C. Breuil, "The emerging $p$-adic Langlands programme," in Proceedings of the International Congress of Mathematicians. Volume II, New Delhi, 2010, pp. 203-230.
    @inproceedings {Br, MRKEY = {2827792},
      AUTHOR = {Breuil, Christophe},
      TITLE = {The emerging {$p$}-adic {L}anglands programme},
      BOOKTITLE = {Proceedings of the {I}nternational {C}ongress of {M}athematicians. {V}olume {II}},
      PAGES = {203--230},
      PUBLISHER = {Hindustan Book Agency},
      ADDRESS = {New Delhi},
      YEAR = {2010},
      MRCLASS = {22E50 (11F70 11F80)},
      MRNUMBER = {2827792},
      MRREVIEWER = {Benjamin Schraen},
      ZBLCOMMENT = {BIBPROC: YEAR doesn't match found ZBLNUMBER},
      ZBLNUMBER = {05971096},
      }
  • [BS] Go to document C. Breuil and P. Schneider, "First steps towards $p$-adic Langlands functoriality," J. Reine Angew. Math., vol. 610, pp. 149-180, 2007.
    @article {BS, MRKEY = {2359853},
      AUTHOR = {Breuil, Christophe and Schneider, Peter},
      TITLE = {First steps towards {$p$}-adic {L}anglands functoriality},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik. [Crelle's Journal]},
      VOLUME = {610},
      YEAR = {2007},
      PAGES = {149--180},
      ISSN = {0075-4102},
      CODEN = {JRMAA8},
      MRCLASS = {11S37 (22E50)},
      MRNUMBER = {2359853},
      MRREVIEWER = {Jacques Tilouine},
      DOI = {10.1515/CRELLE.2007.070},
      ZBLNUMBER = {1180.11036},
      }
  • [C] Go to document L. Clozel, "On limit multiplicities of discrete series representations in spaces of automorphic forms," Invent. Math., vol. 83, iss. 2, pp. 265-284, 1986.
    @article {C, MRKEY = {0818353},
      AUTHOR = {Clozel, Laurent},
      TITLE = {On limit multiplicities of discrete series representations in spaces of automorphic forms},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {83},
      YEAR = {1986},
      NUMBER = {2},
      PAGES = {265--284},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {22E45 (11F70 22E55)},
      MRNUMBER = {0818353},
      MRREVIEWER = {Marie-France Vign{é}ras},
      DOI = {10.1007/BF01388963},
      ZBLNUMBER = {0582.22012},
      }
  • [Ca] A. Caraiani, Monodromy and local-global compatibility for $l=p$.
    @misc{Ca,
      author={Caraiani, A.},
      TITLE={Monodromy and local-global compatibility for $l=p$},
      ARXIV={1202.4683},
     }
  • [CD] L. Clozel and P. Delorme, "Sur le théorème de Paley-Wiener invariant pour les groupes de Lie réductifs réels," C. R. Acad. Sci. Paris Sér. I Math., vol. 300, iss. 11, pp. 331-333, 1985.
    @article {CD, MRKEY = {0786912},
      AUTHOR = {Clozel, Laurent and Delorme, Patrick},
      TITLE = {Sur le théorème de {P}aley-{W}iener invariant pour les groupes de {L}ie réductifs réels},
      JOURNAL = {C. R. Acad. Sci. Paris Sér. I Math.},
      FJOURNAL = {Comptes Rendus des Séances de l'Académie des Sciences. Série I. Mathématique},
      VOLUME = {300},
      YEAR = {1985},
      NUMBER = {11},
      PAGES = {331--333},
      ISSN = {0249-6291},
      CODEN = {CASMEI},
      MRCLASS = {22E30 (43A80)},
      MRNUMBER = {0786912},
      ZBLNUMBER = {0593.22009},
      }
  • [Em] Go to document M. Emerton, "On the interpolation of systems of eigenvalues attached to automorphic Hecke eigenforms," Invent. Math., vol. 164, iss. 1, pp. 1-84, 2006.
    @article {Em, MRKEY = {2207783},
      AUTHOR = {Emerton, Matthew},
      TITLE = {On the interpolation of systems of eigenvalues attached to automorphic {H}ecke eigenforms},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {164},
      YEAR = {2006},
      NUMBER = {1},
      PAGES = {1--84},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {22E55 (11F70 11F75 11F85)},
      MRNUMBER = {2207783},
      MRREVIEWER = {Payman L. Kassaei},
      DOI = {10.1007/s00222-005-0448-x},
      ZBLNUMBER = {1090.22008},
      }
  • [Hu] Go to document Y. Hu, "Normes invariantes et existence de filtrations admissibles," J. Reine Angew. Math., vol. 634, pp. 107-141, 2009.
    @article {Hu, MRKEY = {2560407},
      AUTHOR = {Hu, Yongquan},
      TITLE = {Normes invariantes et existence de filtrations admissibles},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik. [Crelle's Journal]},
      VOLUME = {634},
      YEAR = {2009},
      PAGES = {107--141},
      ISSN = {0075-4102},
      CODEN = {JRMAA8},
      MRCLASS = {11S37 (11F80 22E50)},
      MRNUMBER = {2560407},
      MRREVIEWER = {Jeremy T. Teitelbaum},
      DOI = {10.1515/CRELLE.2009.070},
      ZBLNUMBER = {1214.11132},
      }
  • [JS] Go to document H. Jacquet and J. Shalika, "The Whittaker models of induced representations," Pacific J. Math., vol. 109, iss. 1, pp. 107-120, 1983.
    @article {JS, MRKEY = {0716292},
      AUTHOR = {Jacquet, Herv{é} and Shalika, Joseph},
      TITLE = {The {W}hittaker models of induced representations},
      JOURNAL = {Pacific J. Math.},
      FJOURNAL = {Pacific Journal of Mathematics},
      VOLUME = {109},
      YEAR = {1983},
      NUMBER = {1},
      PAGES = {107--120},
      ISSN = {0030-8730},
      CODEN = {PJMAAI},
      MRCLASS = {22E50},
      MRNUMBER = {0716292},
      MRREVIEWER = {Stephen Gelbart},
      URL = {http://projecteuclid.org/euclid.pjm/1102720206},
      ZBLNUMBER = {0535.22017},
      }
  • [Ku] S. S. Kudla, "The local Langlands correspondence: the non-Archimedean case," in Motives, Providence, RI: Amer. Math. Soc., 1994, vol. 55, pp. 365-391.
    @incollection{Ku, MRKEY = {1265559},
      AUTHOR = {Kudla, Stephen S.},
      TITLE = {The local {L}anglands correspondence: the non-{A}rchimedean case},
      BOOKTITLE = {Motives},
      VENUE={{S}eattle, {WA},
      1991},
      SERIES = {Proc. Sympos. Pure Math.},
      VOLUME = {55},
      PAGES = {365--391},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1994},
      MRCLASS = {11F70 (11R39 11S37 22E50)},
      MRNUMBER = {1265559},
      MRREVIEWER = {Stephen Gelbart},
      ZBLNUMBER = {0811.11072},
      }
  • [PR] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Boston, MA: Academic Press, 1994, vol. 139.
    @book {PR, MRKEY = {1278263},
      AUTHOR = {Platonov, Vladimir and Rapinchuk, Andrei},
      TITLE = {Algebraic Groups and Number Theory},
      SERIES = {Pure and Applied Mathematics},
      VOLUME = {139},
      NOTE = {translated from the 1991 Russian original by Rachel Rowen},
      PUBLISHER = {Academic Press},
      ADDRESS = {Boston, MA},
      YEAR = {1994},
      PAGES = {xii+614},
      ISBN = {0-12-558180-7},
      MRCLASS = {11E57 (11-02 20Gxx)},
      MRNUMBER = {1278263},
      ZBLNUMBER = {0841.20046},
      }
  • [Sc] P. Schneider, Nonarchimedean Functional Analysis, New York: Springer-Verlag, 2002.
    @book {Sc, MRKEY = {1869547},
      AUTHOR = {Schneider, Peter},
      TITLE = {Nonarchimedean Functional Analysis},
      SERIES = {Springer Monogr. Math.},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2002},
      PAGES = {vi+156},
      ISBN = {3-540-42533-0},
      MRCLASS = {46S10 (46-01 47S10)},
      MRNUMBER = {1869547},
      MRREVIEWER = {Dinam{é}rico P. Pombo, Jr.},
      ZBLNUMBER = {0998.46044},
      }
  • [Si] Go to document A. J. Silberger, "Isogeny restrictions of irreducible admissible representations are finite direct sums of irreducible admissible representations," Proc. Amer. Math. Soc., vol. 73, iss. 2, pp. 263-264, 1979.
    @article {Si, MRKEY = {0516475},
      AUTHOR = {Silberger, Allan J.},
      TITLE = {Isogeny restrictions of irreducible admissible representations are finite direct sums of irreducible admissible representations},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {73},
      YEAR = {1979},
      NUMBER = {2},
      PAGES = {263--264},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {22E50},
      MRNUMBER = {0516475},
      MRREVIEWER = {G. I. Ol{\cprime}shanski{\u\i}},
      DOI = {10.2307/2042302},
      ZBLNUMBER = {0368.22009},
      }
  • [So] C. Sorensen, Eigenvarieties and invariant norms: Towards $p$-adic Langlands for ${U}(n)$, 2012.
    @misc{So,
      author={Sorensen, C.},
      TITLE={Eigenvarieties and invariant norms: Towards $p$-adic {L}anglands for ${U}(n)$},
      YEAR={2012},
      ARXIV={1208.0703},
     }
  • [ST] P. Schneider and J. Teitelbaum, "Banach-Hecke algebras and $p$-adic Galois representations," Doc. Math., iss. Extra Vol., pp. 631-684, 2006.
    @article {ST, MRKEY = {2290601},
      AUTHOR = {Schneider, Peter and Teitelbaum, J.},
      TITLE = {Banach-{H}ecke algebras and {$p$}-adic {G}alois representations},
      JOURNAL = {Doc. Math.},
      FJOURNAL = {Documenta Mathematica},
      YEAR = {2006},
      NUMBER = {Extra Vol.},
      PAGES = {631--684},
      ISSN = {1431-0635},
      MRCLASS = {11S37 (11F80 22E50)},
      MRNUMBER = {2290601},
      MRREVIEWER = {Laurent N. Berger},
      ZBLCOMMENT = {BIBPROC: YEAR doesn't match found ZBLNUMBER},
      ZBLNUMBER = {1140.11026},
      }
  • [Ta] Go to document M. Tadić, "Notes on representations of non-archimedean ${ SL}(n)$," Pacific J. Math., vol. 152, iss. 2, pp. 375-396, 1992.
    @article {Ta, MRKEY = {1141803},
      AUTHOR = {Tadi{ć},
      Marko},
      TITLE = {Notes on representations of non-{a}rchimedean {${\rm SL}(n)$}},
      JOURNAL = {Pacific J. Math.},
      FJOURNAL = {Pacific Journal of Mathematics},
      VOLUME = {152},
      YEAR = {1992},
      NUMBER = {2},
      PAGES = {375--396},
      ISSN = {0030-8730},
      CODEN = {PJMAAI},
      MRCLASS = {22E50},
      MRNUMBER = {1141803},
      MRREVIEWER = {David Manderscheid},
      URL = {http://projecteuclid.org/euclid.pjm/1102636173},
      ZBLNUMBER = {0724.22017},
     }
  • [Vi] M. Vignéras, Représentations $l$-Modulaires d’un Groupe Réductif $p$-adique avec $l\ne p$, Boston, MA: Birkhäuser, 1996, vol. 137.
    @book {Vi, MRKEY = {1395151},
      AUTHOR = {Vign{é}ras, Marie-France},
      TITLE = {Représentations {$l$}-Modulaires d'un Groupe Réductif {$p$}-adique avec {$l\ne p$}},
      SERIES = {Progr. Math.},
      VOLUME = {137},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Boston, MA},
      YEAR = {1996},
      PAGES = {xviii and 233},
      ISBN = {0-8176-3929-2},
      MRCLASS = {22E35 (20G25 22-02 22E50)},
      MRNUMBER = {1395151},
      MRREVIEWER = {Chon Hu Cheng},
      ZBLNUMBER = {0859.22001},
      ZBLNUMBER = {0846.22004},
      }

Authors

Claus M. Sorensen

Department of Mathematics
Princeton University
Fine Hall - Washington Rd.
Princeton, NJ 08544